Texas, 2011

Flash Flood and Flood in Texas, May 23, 2011

May 23, 2011 · NWS FWD · 24 events in 6 counties and zones

Thunderstorms developed near the Metroplex during the late morning hours. These storms produced hail that was mostly nickel to quarter sized in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorms developed near the Metroplex during the late morning hours. These storms produced hail that was mostly nickel to quarter sized in diameter. Heavy rainfall led to some localized flooding in the Metroplex.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 23, 9:15 AM CST, 0 minutes earlier.

Area forecast discussion, May 23, 9:15 AM CST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1015 AM CDT MON MAY 23 2011

.UPDATE...
SEVERE WATCH BOX 339 IS NOW IN EFFECT ALONG AND NORTH OF A LINE
FROM ATHENS TO GOLDTHWAITE. SO FAR ONLY ONE SEVERE THUNDERSTORM
HAS DEVELOPED BUT IT RAPIDLY DEVELOPED IN THE UNSTABLE ENVIRONMENT
ABOVE THE CAP CHARACTERIZED BY STEEP LAPSE RATES. A SHORTWAVE
COMING OUT OF THE BIG BEND AREA IS MOST LIKELY PROVIDING THE LIFT
FOR THESE STORMS TO DEVELOP. EXPECT THE STORMS TO REMAIN ELEVATED
THIS MORNING AS THEY TRACK TO THE NORTHEAST.

82/JLD

&&

.AVIATION...
MVFR CIGS TRYING TO FORM OVER AREA TERMINALS THIS MORNING BUT HAVE
BEEN MOSTLY CONFINED TO THE SOUTHERN HALF OF THE REGION. FEEL THAT
SOME EXPANSION IN AREAL COVERAGE STILL POSSIBLE  DURING THE NEXT
COUPLE OF HOURS AND WILL LIKELY KEEP A TEMPO BKN LAYER IN THE
015-020 RANGE FOR THIS MORNING 13-15Z WITH IMPROVEMENT 15-16Z.
OTHERWISE GUSTY SOUTH WINDS CAN BE EXPECTED AGAIN TODAY.

SHOWERS AND A FEW ISOLATED STORMS HAVE DEVELOPED OVER NORTHWESTERN
COUNTIES DURING THE PAST HOUR IN ADVANCE OF A SHORTWAVE TROUGH
MOVING EASTWARD INTO WEST TEXAS. EXPECT TS CHANCES TO INCREASE AS
FEATURE GETS CLOSER LATER THIS MORNING. MAY MOVE UP CB TIMING AND
HOUR OR SO FOR DALLAS- FORT WORTH SITES GIVEN TIMING OF SHORTWAVE.
TS THAT DO DEVELOP SHOULD MOVE OUT OF THE AREA RATHER QUICKLY
DURING THE MID-LATE AFTERNOON AS UPPER ENERGY SHIFTS QUICKLY NE OF
THE AREA.

30

&&

.PREV DISCUSSION... /ISSUED 405 AM CDT MON MAY 23 2011/
LAST NIGHT/S CONVECTION TEMPORARILY STABILIZED THE ATMOSPHERE
ACROSS NORTH TEXAS WITH LOCAL OBJECTIVE ANALYSIS SHOWING SURFACE
BASED CAPE VALUES FALLING TO NEAR 1000J/KG AFTER BEING ABOVE
4000J/KG FOR THE LAST COUPLE DAYS. HOWEVER SOUTHERLY WINDS ARE
BRINGING BACK RICH GULF MOISTURE AND SHORT TERM MODELS SHOW LAPSE
RATES STEEPENING ONCE AGAIN AHEAD OF A SHORTWAVE TROUGH. CAPE
VALUES SHOULD RECOVER TO NEAR 2500 J/KG BY MID MORNING.

WATER VAPOR LOOP SHOWS WELL DEFINED SHORTWAVE TROUGH NOW MOVING
THROUGH NEW MEXICO AND THE BIG BEND REGION OF WEST TEXAS.
EXTRAPOLATING THE SPEED OF THIS FEATURE PUTS IT THROUGH NORTH
TEXAS AROUND MIDDAY...SUGGESTING THE BEST FORCING FROM DPVA WOULD
OCCUR DURING THE MORNING HOURS. THIS IS NOT THE MOST IDEAL TIME TO
INITIATE CONVECTION THIS TIME OF YEAR...ESPECIALLY CONSIDERING
THERE LACKS AN IDENTIFIABLE SURFACE BOUNDARY TO HELP FOCUS LOW
LEVEL CONVERGENCE. HAVING SAID THAT...MODEL GUIDANCE HAS SEEMINGLY
COME INTO BETTER AGREEMENT OVER THE LAST 6 TO 12 HOURS THAT THIS
SHORTWAVE WILL BE STRONG ENOUGH TO FORCE CONVECTION...PRIMARILY
NORTH OF I-20 AND ESPECIALLY ACROSS THE NORTHEAST ZONES. CLOSER
INSPECTION OF MODEL SOUNDINGS SUGGEST THIS CONVECTION IS ELEVATED
AND THE NORTH/NORTHEAST ZONES ARE FAVORED BECAUSE PARCELS FROM
750-800MB WILL BE VERY CLOSE TO THEIR LFC. WILL CARRY 30-40 POPS
FROM I-20 NORTHWARD AND JUST 20 POPS ACROSS THE SOUTHERN HALF.
PARAMETERS ARE FAVORABLE FOR SOME SEVERE HAIL AND PERHAPS STRONG
WINDS IF CELLS CAN BECOME ROOTED IN THE BOUNDARY LAYER BEFORE
VACATING THE CWA...BUT OVERALL SEVERE THREAT DOES NOT LOOK AS
IMPRESSIVE AS SUNDAY/S SETUP WAS.

SUBSIDENCE BEHIND THE SHORTWAVE TROUGH WILL SPREAD OVER THE AREA
THIS AFTERNOON WITH VIRTUALLY ALL GUIDANCE INDICATING NO RAIN THIS
EVENING OR TONIGHT. THE DRY LINE IS CURRENTLY WELL WEST OF THE
REGION /NEAR AMA-LUB-MAF/...AND EVEN IF LOCAL CONVERGENCE/FORCING
ALONG DRY LINE CAN OVERCOME BROADER SUBSIDENT ENVIRONMENT...IT
SHOULD REMAIN TOO FAR WEST TO AFFECT OUR CWA THIS EVENING. ONLY THE
6Z NAM IS INDICATING A CHANCE OF STORMS TONIGHT AS A MCS DEVELOPS IN
W OKLAHOMA AND MOVES DOWN THE RED RIVER VALLEY. WILL KEEP POPS AT 10
PERCENT AND NOT MENTION CONVECTION TONIGHT...BUT WE WILL HAVE TO
MONITOR TODAY/S TRENDS CLOSELY.

A STRONG SHORTWAVE TROUGH WILL MOVE INTO THE SOUTHERN PLAINS
TUESDAY EVENING AND CONDITIONS CONTINUE TO LOOK FAVORABLE FOR AN
OUTBREAK OF SEVERE WEATHER ACROSS KANSAS...OKLAHOMA...AND PERHAPS
AS FAR SOUTH AS I-20. CAPE ACROSS OUR CWA WILL LIKELY BE IN EXCESS
OF 3000J/KG. UNLIKE THE LAST SEVERAL DAYS THERE WILL BE A MODEST
CAP OVER THE REGION...BUT THERE WILL ALSO BE FAIRLY STRONG FORCING
SPREADING ACROSS THE AREA NORTH OF I-20 THAT SHOULD RENDER THE CAP
BREAKABLE. DRY LINE WILL REACH THE WESTERN CWA BOUNDARY BY TUESDAY
AFTERNOON AND ISOLATED TO SCATTERED SUPERCELL STORMS SHOULD FIRE
BY 4 PM. SHEAR PROFILES ARE FORECAST TO BECOME STRONG WITH 0-3KM
HELICITY VALUES INCREASING TO NEAR 400 M2/S2 JUST AFTER SUNSET
TUESDAY. SHEAR VECTORS ARE PERPENDICULAR TO THE DRY LINE AND THE
PRESENCE OF A CAP SUGGEST DISCRETE SUPERCELL STORMS WITH A THREAT
OF VERY LARGE HAIL AND TORNADOES. ACTIVITY WILL TRACK ACROSS THE
NORTHERN HALF OF THE AREA IN THE EVENING HOURS AND THAT IS WHERE
BEST POPS HAVE BEEN PLACED.

DRY LINE WILL BE DRAPED ACROSS THE I-35 CORRIDOR ON WEDNESDAY BUT
PRIMARY SHORTWAVE WILL BE PULLING AWAY FROM THE REGION. LACK OF
FORCING MEANS CONVECTION IS EXPECTED TO BE MORE ISOLATED ON WED
AFTERNOON AND EVENING ACROSS MAINLY THE EAST AND SOUTHEAST
ZONES. SEVERE THREAT ALSO LESS ORGANIZED DUE TO WEAKENING SHEAR.

RATHER STRONG COLD FRONT WILL MOVE THROUGH WEDNESDAY NIGHT. COOLER
WEATHER EXPECTED FOR THURSDAY WITH HIGHS IN THE MID 70S TO MID
80S. RETURN FLOW ARRIVES FRIDAY WITH A WARMING TREND INTO THE
WEEKEND. EXTENDED MODELS WERE SHOWING MORE NORTHWESTERLY FLOW FOR
NEXT WEEKEND...BUT NOW HAVE GONE MORE ZONAL WITH THE STORM TRACK
MOVING NORTH OF THE AREA...AND THUS WILL KEEP FORECAST DRY/WARM.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  89  73  91  71  90 /  40  10  20  40  10
WACO, TX              92  74  92  73  93 /  20  10  10  20  20
PARIS, TX             84  69  89  70  86 /  40  10  10  40  20
DENTON, TX            87  72  91  68  88 /  40  10  30  50  10
MCKINNEY, TX          85  71  89  70  89 /  40  10  20  40  20
DALLAS, TX            88  73  91  72  90 /  40  10  20  40  20
TERRELL, TX           88  72  90  71  89 /  40  10  10  30  20
CORSICANA, TX         90  73  91  72  91 /  30  10   5  20  20
TEMPLE, TX            91  74  92  72  92 /  20  10  10  20  20
MINERAL WELLS, TX     91  71  93  64  93 /  40  10  30  40  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

69/82
Hazardous weather outlook, May 23, 3:14 AM CST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
414 AM CDT MON MAY 23 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-240915-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
414 AM CDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH TEXAS TODAY
WITH THE BEST CHANCES OVER THE NORTHERN HALF OF THE REGION. SOME
STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTH TEXAS ON TUESDAY
AND WEDNESDAY. SEVERE STORMS ARE AGAIN POSSIBLE...WITH THE BEST
POTENTIAL LIKELY ON TUESDAY. LARGE HAIL...DAMAGING WINDS...AND
SOME TORNADOES ARE ALL POSSIBLE...MAINLY TUESDAY AFTERNOON AND
EVENING ALONG AND NORTH OF INTERSTATE 20.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED BEFORE NOON TODAY.

In the hours before

Special weather statement, May 23, 9:00 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1000 AM CDT MON MAY 23 2011

TXZ116-231530-
PALO PINTO TX-
1000 AM CDT MON MAY 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN PALO PINTO COUNTY

AT 1001 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 18 MILES SOUTH OF MINERAL WELLS...MOVING EAST AT
35 MPH.

NICKEL-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3252 9850 3275 9807 3258 9806 3251 9807
TIME...MOT...LOC 1501Z 248DEG 31KT 3257 9812

The radar

The Dallas/Ft Worth radar (KFWS), 27 km away, was scanning. The volume nearest the first event began at 15:13 UTC.

Open the radar archive at this moment

Event by event

22 hail, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Tarrant

When
May 23, 9:15 AM CST to 9:25 AM CST
Where
Tarrant County, Lake Worth
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.800, -97.400

Quarter sized hail fell for 10 minutes in Lake Worth.

Hail, Parker

When
May 23, 9:16 AM CST
Where
Parker County, 4.01 mi NE of Anneta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.760, -97.600

Quarter sized hail fell 4 miles north of Aledo.

Hail, Tarrant

When
May 23, 9:19 AM CST
Where
Tarrant County, 0.9 mi NW of (Fwh)carswell Afb Ft
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.780, -97.460

Quarter sized hail fell 1 mile northwest of White Settlement.

Hail, Tarrant

When
May 23, 9:25 AM CST
Where
Tarrant County, 0.9 mi SE of Ft Worth
Measured
1 in hail
Reported by
Public
Coordinates
32.740, -97.340

Quarter sized hail fell 1 mile south of Fort Worth.

Hail, Tarrant

When
May 23, 9:32 AM CST
Where
Tarrant County, 1.81 mi SE of River Oaks
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.760, -97.380

Nickel to quarter sized hail fell 2 miles southeast of River Oaks.

Hail, Tarrant

When
May 23, 9:34 AM CST
Where
Tarrant County, 0.58 mi W of Ft Worth Blue Mnd Ar
Measured
1 in hail
Reported by
Public
Coordinates
32.850, -97.340

Quarter sized hail fell 7 miles north of Fort Worth.

Hail, Tarrant

When
May 23, 9:39 AM CST
Where
Tarrant County, 0.9 mi SE of (Ftw)meacham Arpt Ft
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.810, -97.340

Quarter sized hail fell 4 miles north of Fort Worth.

Hail, Parker

When
May 23, 9:39 AM CST
Where
Parker County, 1.16 mi E of La Junta
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
32.920, -97.580

Nickel sized hail fell 2 miles south of Reno.

Hail, Tarrant

When
May 23, 9:40 AM CST
Where
Tarrant County, 2.82 mi SSW of Hicks
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.880, -97.430

Penny sized hail fell 1 mile southeast of Eagle Mountain.

Hail, Tarrant

When
May 23, 9:44 AM CST
Where
Tarrant County, 1.95 mi SSW of Ft Worth
Measured
1.75 in hail
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
32.722, -97.357

Ping pong to golfball sized hail fell at the Fort Worth Zoo.

Hail, Tarrant

When
May 23, 9:45 AM CST
Where
Tarrant County, 1.87 mi ESE of Richland Hills
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.810, -97.200

Penny sized hail fell 2 miles east-southeast of Richland Hills.

Flash Flood, Tarrant

When
May 23, 9:50 AM CST to 10:50 AM CST
Where
Tarrant County, 2.35 mi S of Westover Hills to 2.34 mi S of Westover Hills
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.736, -97.434

There was approximately a foot of water standing on two lanes at Interstate 30 and Green Oaks Blvd.

Hail, Tarrant

When
May 23, 9:55 AM CST
Where
Tarrant County, 1.35 mi ESE of Ft Worth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.740, -97.330

Penny sized hail fell 1 mile south-southeast of Fort Worth.

Hail, Dallas

When
May 23, 10:19 AM CST
Where
Dallas County, 2.07 mi S of Irving
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.790, -96.920

Hail, Dallas

When
May 23, 10:22 AM CST
Where
Dallas County, 0.9 mi SW of Dallas
Measured
0.75 in hail
Reported by
Public
Coordinates
32.760, -96.790

Hail, Denton

When
May 23, 10:29 AM CST
Where
Denton County, 0.69 mi S of Argyle
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.110, -97.180

Nickel sized hail fell approximately 1 mile south of Argyle.

Hail, Denton

When
May 23, 10:30 AM CST
Where
Denton County, 2.13 mi WNW of Corinth
Measured
1.25 in hail
Reported by
Public
Coordinates
33.158, -97.106

Half dollar sized hail was reported near the intersection of Robinson and Teasley, approximately 2 miles west of Corinth.

Hail, Denton

When
May 23, 10:40 AM CST
Where
Denton County, 0.82 mi N of Corinth
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.162, -97.072

Quarter sized hail fell at Shady Shores Dr and Interstate 35-E southeast of Denton.

Hail, Kaufman

When
May 23, 10:50 AM CST
Where
Kaufman County, Terrell
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.730, -96.280

Flood, Dallas

When
May 23, 11:17 AM CST
Where
Dallas County, 3.13 mi SE of Farmers Branch to 3.19 mi SE of Farmers Branch
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.903, -96.857

Four to five inches of water was standing at the intersection of Marsh Ln and Northhaven Rd in Farmer's Branch.

Hail, Denton

When
May 23, 11:37 AM CST
Where
Denton County, 0.69 mi S of Little Elm
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.140, -96.970

Hail, Collin

When
May 23, 11:39 AM CST
Where
Collin County, 2.32 mi W of Renner
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
33.000, -96.770

Nickel sized hail fell 3 miles west-southwest of Plano.

Hail, Denton

When
May 23, 11:57 AM CST
Where
Denton County, 2.93 mi SSE of Navo
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.179, -96.916

Nickel sized hail fell 3 miles northeast of Little Elm.

Hail, Denton

When
May 23, 12:05 PM CST
Where
Denton County, 3.99 mi ESE of Mingo
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.231, -97.005

Nickel sized hail fell approximately 6 miles east of Denton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310475, 310461, 310465, 310468, 310476, 310479, 310481, 310494, 310482, 311802, 310483, 315033, 310486, 311804, 311805, 309441, 309454, 311846, 311847, 311848, 311806, 311808, 311809, 311810.